Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 84, NWS Midland/Odessa, TX

May 9, 1997Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 9, 1997, 12:02 AM CDT for Ector County, Texas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 1997, 12:02 AM CDT (05:02 UTC)
Expired
May 9, 1997, 1:05 AM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 12:45 AM CDTHail 2.75Odessa, TX
May 9, 12:50 AM CDTThunderstorm WindOdessa, TXHail up to baseball size and very heavy rains and high winds combined to cause problems in the southwestern parts of Odessa. A mobile home had its roof blown off by high winds, and windows were knocked out in several houses. Also hail was carried into low sp

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2593 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2593 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 090502 RRA
SVRMAF
TXC135-090605-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1202 AM CDT FRI MAY 9 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 105 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...SOUTH CENTRAL AND SOUTHERN ECTOR COUNTY
 
AT MIDNIGHT CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR IN THE VICINITY OF ODESSA MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... PLEASANT FARMS.
AND PENWELL.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF
SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM
WINDOWS.



BOYD/YOUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:52 PM CDT, 9 hours 10 minutes earlier.

Area forecast discussion, May 8, 2:52 PM CDT, 9 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEXT
NATIONAL WEATHER SERVICE MIDLAND TX
239 PM CDT THU MAY 8 1997

SMALL DEVELOPING VORT MAX TRACKING NE FROM S-CENTRAL NM ATTM PER
SATELLITE IMAGERY. AT THE SFC...MESOLOW NEAR FST HAS ALLOWED WEAK
EASTERLY FLOW OVER THE PERMIAN BASIN TO KEEP DWPTS AOA 60F. COLD
FRONT JUST N OF LBB AT 18Z WITH A LOW CLOUDS WORKING IN BEHIND IT
THROUGH THE TX PANHANDLE. SE NM ALREADY IN NLY FLOW...THANKS TO OLD
OUTFLOW BOUNDARY THAT EARLIER MOVED SOUTH ALONG EAST SLOPES. RESULT
IS A MOIST CONVERGENCE AXIS THAT EXTENDS FROM SE NM TO NRN PERMIAN
BASIN JUST S OF FRONT. WINDS ALOFT RATHER WEAK...ALTHOUGH SWOMCD/
SWODY1 NOTED SOME DIRECTIONAL SHEAR...AS WEAK WESTERLIES ARE
SITUATED OVER ELY SFC LYR.

SUSPECT BRIEF SVR THREAT THIS EVENING GIVEN HIGH AREA CAPES AND WEAK
MID-LEVEL WINDS...WHICH SHOULD TURN OVER TO LCLY HVY RAIN OVER
PERMIAN BASIN TONIGHT. W/V IMAGES SHOW CONTINUED AMPLIFICATION OF
NRN STREAM OVER PACIFIC NM...WHICH SHOULD ASSIST FRONTAL CONVECTION
IN DRIVING COLD FRONT SOUTH THROUGH PERMIAN BASIN AFTER MIDNIGHT.
RAIN FOCUS SHOULD SHIFT TO SRN ZONES AND ERN SLOPES OF MTNS AFTER
MIDNIGHT AS GOOD UPSLOPE COMBINES WITH DECENT POST-FRONTAL MOISTURE.
EXPECT LOW CLOUDS TO LINGER OVER PERMIAN BASIN UNTIL FRI AFTN...BUT
LOW LYR QVEC DVRG BEHIND FRONT SUGGESTS PCPN SHOULD DISSIPATE BY
AROUND SUNRISE FRI OVER NRN ZONES...WITH PARTLY CLOUDY SKIES BY
AFTN. THANKS TO LBB FOR COORDINATION.

MAF  55/6F8  5/1
CNM  58/71  4/3
MRF  50/70  2/3
P07  63/78  2/4

TJT

In the hours before

Special weather statement, May 8, 6:30 PM CDT, 5 hours 32 minutes before
NMZ027>029-TXZ045>048-050>052-061>063-090235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
630 PM CDT (530 PM MDT) THU MAY 8 1997

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN TEXAS UNTIL 10 PM CDT:

GAINES...DAWSON...BORDEN...SCURRY...ANDREWS...MARTIN...HOWARD...
ECTOR...MIDLAND...AND GLASSCOCK.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR MOST OF EASTERN NEW
MEXICO...INCLUDING EDDY AND LEA COUNTIES OF SOUTHEAST NEW MEXICO...
UNTIL 8 PM MDT (9 PM CDT).

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR
TELEVISION FOR FURTHER INFORMATION AND POSSIBLE WARNINGS.

TJT
Special weather statement, May 8, 9:54 PM CDT, 2 hours 8 minutes before
NMZ027>029-TXZ045>048-050>052-059>063-067>070-075-090800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
954 PM CDT (854 PM MDT) THU MAY 8 1997

SEVERE THUNDERSTORM WATCH NUMBER 272 WILL BE IN EFFECT FROM 10
PM CDT UNTIL 3 AM CDT FOR THE FOLLOWING COUNTIES OF WEST TEXAS:

ANDREWS...DAWSON...MITCHELL...BORDEN...HOWARD...SCURRY...GAINES...
MARTIN...ECTOR...PECOS...WINKLER...GLASSCOCK...REAGAN...CRANE...
UPTON...MIDLAND...AND WARD COUNTIES.

THIS SEVERE THUNDESTORM WATCH REPLACES WATCH NUMBER 271 .

SEVERE THUNDERSTORM WATCH NUMBER 269 HAS EXPIRED FOR EASTERN NEW
MEXICO. THIS WATCH INCLUDED EDDY AND LEA COUNTIES.

CONTINUE TO MONITOR NOAA WEATHER RADIO...LOCAL RADIO...AND CABLE
TELEVISION OUTLETS FOR UPDATED INFORMATION OR WARNINGS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:15 PM CDTSevere Thunderstorm WarningMAFGaines50 min
May 8, 7:20 PM CDTSevere Thunderstorm WarningMAFScurry45 min
May 8, 7:36 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson49 min
May 8, 7:58 PM CDTSevere Thunderstorm WarningMAFScurry47 min
May 8, 8:01 PM CDTSevere Thunderstorm WarningMAFEctor49 min
May 8, 8:18 PM CDTTornado WarningMAFAndrews, Gaines32 min
May 8, 8:45 PM CDTTornado WarningMAFAndrews, Gaines35 min
May 8, 9:26 PM CDTTornado WarningMAFGaines49 min
May 8, 9:29 PM CDTSevere Thunderstorm WarningMAFAndrews46 min
May 8, 10:44 PM CDTSevere Thunderstorm WarningMAFMartin46 min
May 9, 12:19 AM CDTSevere Thunderstorm WarningMAFGlasscock46 min
May 9, 1:03 AM CDTSevere Thunderstorm WarningMAFMidland47 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.